Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 226, NWS Midland/Odessa, TX

May 31, 2021Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2021, 3:51 PM CDT for Pecos County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2021, 3:51 PM CDT (20:51 UTC)
Expired
May 31, 2021, 4:45 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:04 PM CDTHAIL 110 Ene Fort Stockton, TX10 MILES EAST NORTHEAST OF FORT STOCKTON ALONG 285 REPORT OF QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:16 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS54 KMAF 312051
SVRMAF
TXC371-312145-
/O.NEW.KMAF.SV.W.0226.210531T2051Z-210531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
351 PM CDT Mon May 31 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Pecos County in southwestern Texas...

* Until 445 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Fort Stockton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Stockton, Firestone Test Track, Imperial and Fort
  Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 245 and 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3083 10245 3086 10311 3095 10315 3130 10277
      3128 10275 3129 10273 3130 10273 3131 10264
      3127 10260 3127 10256 3115 10242 3113 10243
      3109 10240
TIME...MOT...LOC 2051Z 227DEG 25KT 3096 10299 

HAIL...1.25IN
WIND...60MPH
 
$$

10
1 follow-up statement
491 
WWUS54 KMAF 312110
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
410 PM CDT Mon May 31 2021

TXC371-312145-
/O.CON.KMAF.SV.W.0226.000000T0000Z-210531T2145Z/
Pecos TX-
410 PM CDT Mon May 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...

At 410 PM CDT, a severe thunderstorm was located 9 miles north of
Fort Stockton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Imperial. 

This includes Interstate 10 between mile markers 253 and 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 10298 3107 10302 3130 10277 3128 10275
      3129 10273 3130 10273 3131 10264 3127 10260
      3127 10256 3115 10242 3113 10243 3109 10240
      3083 10245
TIME...MOT...LOC 2110Z 227DEG 24KT 3103 10289 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:44 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 31, 2:44 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Mon May 31 2021

.DISCUSSION...
The potential for severe weather will continue through this
afternoon due to very abundant low level moisture. The greatest
threat will be in the western portion of the severe thunderstorm
watch the next several hours due clearing skies creating higher
surface temperatures. Skies will likely clear in the eastern
portions of the watch later allowing the potential for severe
weather to shift east. Large hail will be the primary threat. In
addition, PWAT values well above normal indicate a saturated
airmass that will continue the possibility of flash flooding
through tonight. Models are not consistent with QPF amounts and
locations so have broadened the flash flood watch and extended it
in time until tomorrow morning giving the midnight shift a chance
to reevaluate further.

The upper level trough supporting the convection will slowly move
east tomorrow allowing PoPs to diminish the remainder of the week.
However the trough will deposit a cutoff low over Mexico that will
linger for several days continuing some chance for scattered
showers. Temperatures will remain below normal through the period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  77  60  81 /  70  20  30  30
Carlsbad                       61  79  61  84 /  40  30  30  50
Dryden                         66  81  65  83 /  50  40  50  40
Fort Stockton                  61  78  62  83 /  50  40  40  50
Guadalupe Pass                 57  76  59  80 /  20  30  30  50
Hobbs                          57  77  58  81 /  40  30  40  40
Marfa                          54  79  53  82 /  30  50  40  60
Midland Intl Airport           60  78  61  81 /  60  20  30  30
Odessa                         60  79  62  82 /  50  20  30  30
Wink                           61  81  62  86 /  40  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton.

&&

88/10
Hazardous weather outlook, May 31, 2:02 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon May 31 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon May 31 2021 /102 PM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible once again today into
tonight. Large hail, damaging winds, and heavy rain resulting in
flash flooding are the main concerns. An isolated tornado will also
be possible. A Severe Thunderstorm Watch is in effect.

A Flash Flood Watch is in effect for much of the Permian Basin until
Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms remain possible Tuesday and
Wednesday, with storm chances persisting through the end of the
week. The strongest storms will be capable of producing large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated beginning this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 12:41 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1141 AM MDT Mon May 31 2021

NMZ028-033-034-311815-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
1141 AM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 1215 PM MDT...

At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Loving, or 14 miles east of Carlsbad, moving
northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.

LAT...LON 3216 10393 3251 10416 3280 10382 3246 10343
TIME...MOT...LOC 1741Z 219DEG 19KT 3245 10399

88
Special weather statement, May 31, 2:06 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
206 PM CDT Mon May 31 2021

NMZ028-034-TXZ059-273-274-311930-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
206 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 230 PM CDT/130 PM MDT/...

At 206 PM CDT/106 PM MDT/, Doppler radar was tracking a strong
thunderstorm 22 miles southeast of McKittrick Canyon, or 23 miles
east of Pine Springs, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT/600 PM
MDT/ for southeastern New Mexico...and western and southwestern
Texas.

LAT...LON 3168 10460 3193 10455 3235 10373 3204 10359
      3166 10412
TIME...MOT...LOC 1906Z 286DEG 19KT 3184 10441

88
Special weather statement, May 31, 2:24 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
224 PM CDT Mon May 31 2021

TXZ075-312015-
Pecos TX-
224 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Saragosa, or 31 miles west of Fort Stockton,
moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 244 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

LAT...LON 3098 10286 3071 10281 3066 10344 3068 10346
      3084 10349
TIME...MOT...LOC 1924Z 260DEG 31KT 3077 10340

70
Special weather statement, May 31, 2:28 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
228 PM CDT Mon May 31 2021

NMZ028-034-TXZ059-273-274-312000-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
228 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 300 PM CDT/200 PM MDT/...

At 228 PM CDT/128 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles west of Orla, or 32 miles west of Mentone,
moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT/600 PM
MDT/ for southeastern New Mexico...and western and southwestern
Texas.

LAT...LON 3169 10440 3189 10443 3236 10366 3207 10350
      3162 10384
TIME...MOT...LOC 1928Z 284DEG 33KT 3177 10415

88
Local storm report, May 31, 3:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
319 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             11 WSW BELDING          30.73N 103.20W
05/31/2021  E1.50 INCH       Pecos              TX   TRAINED SPOTTER

&&

MSCHULDT
Local storm report, May 31, 3:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
330 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          15 S FORT STOCKTON      30.67N 102.89W
05/31/2021                   Pecos              TX   TRAINED SPOTTER

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:40 PM CDTSpecial Weather StatementMAFScurry35 min
May 30, 8:30 PM CDTSpecial Weather StatementMAF45 min
May 30, 9:16 PM CDTSpecial Weather StatementMAFCochran44 min
May 30, 9:50 PM CDTSpecial Weather StatementMAFBorden40 min
May 30, 10:03 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
May 30, 10:30 PM CDTTornado WarningMAFBorden15 min
May 30, 11:13 PM CDTAreal Flood AdvisoryMAFBorden, Dawson2 hr
May 31, 12:08 AM CDTAreal Flood AdvisoryMAFBorden, Scurry112 min
May 31, 12:46 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
May 31, 1:31 AM CDTSpecial Weather StatementMAFBorden44 min
May 31, 2:08 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry3 hr
May 31, 2:11 AM CDTSpecial Weather StatementMAFBorden, Scurry64 min
May 31, 2:24 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 31, 4:09 AM CDTSevere Thunderstorm WarningMAFCulberson51 min
May 31, 5:01 AM CDTSevere Thunderstorm WarningMAFCulberson59 min
May 31, 5:28 AM CDTSpecial Weather StatementMAFMitchell47 min
May 31, 5:52 AM CDTSevere Thunderstorm WarningMAFCulberson, Reeves38 min
May 31, 6:30 AM CDTSpecial Weather StatementMAFLoving45 min
May 31, 7:06 AM CDTSpecial Weather StatementMAFLoving, Winkler39 min
May 31, 7:46 AM CDTSpecial Weather StatementMAFAndrews, Ector, Winkler44 min
May 31, 8:33 AM CDTSpecial Weather StatementMAFEctor42 min
May 31, 8:37 AM CDTSpecial Weather StatementMAFTerrell68 min
May 31, 8:39 AM CDTSpecial Weather StatementMAFLoving51 min
May 31, 9:30 AM CDTSpecial Weather StatementMAFWinkler45 min
May 31, 9:54 AM CDTFlash Flood WarningMAFCulberson2 hr
May 31, 10:20 AM CDTSpecial Weather StatementMAFEctor40 min
May 31, 10:23 AM CDTRiver Flood WarningMAFScurry4 hr
May 31, 10:27 AM CDTFlash Flood WarningMAFBorden, Dawson, Scurry4 hr
May 31, 10:31 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland59 min
May 31, 10:51 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 31, 11:26 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland64 min
May 31, 11:51 AM CDTFlash Flood WarningMAFMidland3 hr
May 31, 12:27 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Mitchell, Scurry3 hr
May 31, 12:36 PM CDTSpecial Weather StatementMAFHoward39 min
May 31, 12:57 PM CDTFlash Flood WarningMAFHoward2 hr
May 31, 2:06 PM CDTSpecial Weather StatementMAFLoving24 min
May 31, 2:24 PM CDTSpecial Weather StatementMAFPecos51 min
May 31, 2:28 PM CDTSpecial Weather StatementMAFLoving32 min
May 31, 2:30 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 31, 2:44 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 31, 3:17 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
May 31, 3:18 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 31, 3:21 PM CDTAreal Flood AdvisoryMAFMidland3 hr
May 31, 3:24 PM CDTTornado Warning Tornado observedMAFPecos36 min
May 31, 3:58 PM CDTTornado Warning Tornado observedMAFPecos32 min
May 31, 4:03 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 31, 4:12 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
May 31, 4:19 PM CDTSpecial Weather StatementMAFPecos26 min
May 31, 4:30 PM CDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 4:36 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 31, 4:54 PM CDTSpecial Weather StatementMAF51 min
May 31, 5:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 31, 5:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward63 min
May 31, 5:15 PM CDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 5:23 PM CDTTornado WarningMAFBrewster, Pecos, Terrell52 min
May 31, 5:42 PM CDTSpecial Weather StatementMAF48 min
May 31, 5:49 PM CDTSpecial Weather StatementMAFCrane26 min
May 31, 5:58 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
May 31, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves61 min
May 31, 6:04 PM CDTSpecial Weather StatementMAFCrane41 min
May 31, 6:10 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 31, 6:11 PM CDTTornado WarningMAFBrewster, Terrell49 min
May 31, 6:40 PM CDTRiver Flood WarningMAFScurry20 hr
May 31, 6:49 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos56 min
May 31, 6:50 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 31, 6:57 PM CDTTornado WarningMAFTerrell33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.